Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 32, NWS Pocatello, ID

August 10, 2017Cassia County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 10, 2017, 4:01 PM MDT for Cassia County, Idaho. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 4:01 PM MDT (22:01 UTC)
Expired
Aug 10, 2017, 4:22 PM MDT
In force
21 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 93 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WUUS55 KPIH 102201
SVRPIH
IDC031-102245-
/O.NEW.KPIH.SV.W.0032.170810T2201Z-170810T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
401 PM MDT THU AUG 10 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  East central Cassia County in southeastern Idaho...

* Until 445 PM MDT

* At 401 PM MDT, a severe thunderstorm was located near Malta, and is
  nearly stationary.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Malta and Idahome. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4238 11310 4224 11326 4234 11351 4254 11328
TIME...MOT...LOC 2201Z 129DEG 3KT 4236 11326 

HAIL...1.00IN
WIND...<50MPH
 
$$

DMH
1 follow-up statement
874 
WWUS55 KPIH 102222
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
422 PM MDT THU AUG 10 2017

IDC031-102231-
/O.CAN.KPIH.SV.W.0032.000000T0000Z-170810T2245Z/
Cassia ID-
422 PM MDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CASSIA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has rapidly weakened below 
severe limits, and no longer poses an immediate threat to life or 
property. Therefore the warning has been cancelled.

LAT...LON 4238 11310 4224 11326 4234 11351 4254 11328
TIME...MOT...LOC 2219Z 129DEG 3KT 4237 11328 

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:22 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 10, 2:22 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
222 PM MDT Thu Aug 10 2017

.SHORT TERM...Moist unstable air remains over southeast Idaho.
Isolated thunderstorms are expected to redevelop this evening and
again on Friday, mainly over the mountain areas. Radar shows
convection now in Cassia County, and there is yet another
disturbance sliding along the Divide. RS

.Long Term...The bulk of the deep moisture over Southeast Idaho
probably will not move east of the state before Saturday morning.
There will likely be some residual moisture in this area for
isolated afternoon thunderstorms even on the weekend. As the new
week begins, models continue to show a more progressive trough
lifting northeast as it moves into the Idaho panhandle and Canada.
Increased southwest flow will encourage valley temperatures
moving back to middle 80s to near 90F range, humidity dropping
back into the 10 to 17 percent range, and potential for afternoon
thunderstorms mostly over the mountains. Afternoon may trend a
little more breezy as well. RS

&&

.Air Stagnation...Saturday brings prospects for more air
circulation and moving some of this moist air off to the east with
a return to westerlies aloft. RS

&&

.AVIATION...A slight chance for afternoon/evening shower and
thunderstorms today but skies will remain VFR. Amendments will be
needed for any outflow boundaries associated with thunderstorms.
Winds otherwise will be below 12 knots. NP/RS

&&

.FIRE WEATHER...Expect the thunderstorm threat to continue through
Sunday.  Coverage should be mainly isolated and over the mountains.
Friday should have the most widespread coverage in the next three
days.  Humidity remains elevated so think the majority of storms
will be wet today and Friday.  The main risk will be gusty outflow
winds.  The long range models are indicating drying in a more zonal
flow aloft pattern by the middle of next week so expect a lowering
of humidity and perhaps stronger winds as well by next Monday
through the rest of the week.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.

&&

In the hours before

Special weather statement, Aug 10, 2:48 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
248 PM MDT THU AUG 10 2017

IDZ022-102130-
South Central Highlands ID-
248 PM MDT THU AUG 10 2017

...SPECIAL WEATHER STATEMENT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oakley Reservoir. this storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oakley Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4208 11410 4217 11414 4228 11400 4209 11385
TIME...MOT...LOC 2047Z 261DEG 0KT 4215 11406

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:07 PM MDTSpecial Weather StatementPIHBonneville53 min
Aug 10, 2:48 PM MDTSpecial Weather StatementPIHCassia42 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.